Ketogenic Diet and stomach upset

Elaine - posted on 08/26/2010 ( 8 moms have responded )

9

1

1

My son has been on the ketogenic diet for about a month. It's helped greatly with his seizures but the side effects of being sick are making my little boy and our home miserable. About half of the time either right after he eats or during the feeding he starts to get very upset. He then either gags as if he's trying to throw up (can't fundo surgery) or he just cries without stopping for over an hour. He's tube fed and nonverbal and so trying to play detective can be a challenge. They have him on Miralax to keep from becoming constipated but his stools are the consistency of water or pancake batter. Not anywhere near constipation and yet his dietician still wants to UP his Miralax.

Has anyone had any experience with severe stomach indigestion with this diet? I'm at my wits end but this is the only thing that has offered us any hope thus far of my son having a semi-normal life without a helmet. His seizures come often when off of the diet, many times a day and meds have been only partially effective.

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

8 Comments

View replies by

Charlene - posted on 09/08/2010

4

3

0

Hey my daughter Isabella was tube fed on the ketogentic died when she was 5. She has Tuberous Sclerosis, which causes her to have Infantile spasms. At that time she was on a combination of 5 seizure meds and the Pept. Junior w/Fiber. she was getting it at 90/cc an hour over 14 hours. Her stools were either watery or like pancake batter. and her gi doctor did the same with theMiralax. Gi docs, always run to Miralax. U need to ask for Colace to soften the stools when you get constipated. Miralax is to harsh on a child's body when they are tube fed. With that being said. Yes that diet I don't like it, yes for a while it did work i thought but then he added a 6th med. My daughter's constipation got so bad that she was getting sick out of her mouth with her bile. Do yourself a favor. My daughter was taken off of the Ketogenic diet after a year of being on it because she had "Pancreatitis" She would scream and cry, all the time. I would bring her to the er and they would look at me like i was crazy. one day my daughter grabbed a ball point pen and popped her ear drum from the pain. finally it was too late. she had full blown pancreatitis, she almost died on me, all because the doctor's at the local children's hospital and her Pediatrician,and her Neurologist didn't listen. My daughter too is non verbal and can not tell me what is wrong. I'm telling you ask them to check for it. Because if your child is on a high fat diet along with any seizure medication that passes through the liver I am letting you know from a mother that almost lost her child 6years ago, My daughter at the time was on Depakote, Keppra, Felbatol, colonzapam, and topamax all twice a day at doses that a normal adult would take. I also would ask them to recheck all the blood work that is required to be on the diet. get seizure levels. Get all scans of his abdomen, make sure his tube is position correctly and he is digesting at an acceptable rate and not too fast and not too slow. My daughter's tube is a j-tube it was a g-j at one time it was converted because her stomach emptied to slow

Sara - posted on 09/03/2010

5

23

0

Have you tried a Chiropractor? It can make an amazing difference with the seizures. That with the diet could help a lot.

Libby - posted on 08/31/2010

80

12

17

i'm really not an expert on these things, and i'm just throwing an idea out there! so take it with a grain of salt.

my son was just diagnosed with ketotic hypoglycemia and a possible cartinine deficiency. turns out that they think the ketotic hypoglycemia was causing the seizures (and other strange behavior) all along. two years we've been looking for answers! (and six seizure meds later!)

anyway, i say this because maybe, just maybe your son has a similar problem... i was thinking of starting our son on the ketogenic diet just before we found out--now i know i can never do that diet! for some people, a high level of ketones in their body causes hypoglycemia. and, cartinine deficiencies have sometimes been linked with ketotic hypoglycemia.

i guess i mention it because from what i've read, vomiting, lack of appetite, irritability, etc. can all go along with these issues. i really think if we got my son on a high fat diet like the ketogenic diet we would have had MAJOR issues (and definitely an increase in seizures).

sounds like other people had some ideas about reflux/indigestion... i would listen to them. but if you feel like maybe there's a chance, you could always do a little research on cartinine deficiencies and ketotic hypoglycemia!

Cee - posted on 08/30/2010

9

21

0

My daughter has been on the diet and she has had awful reflux and vomiting. She isn't tube fed though. She has also had reflux in the past but it was never this bad. The high fat and calories of the diet can slow digestion making indegestion more likely. She takes omeprazole (prilosec), an enzyme called creon which aides digestion, and temporarily she is taking erythromycin which is an antibiotic that can help as well. The erthromycin is a really low dose and she is only taking it for three months. It seems to be helping but she started the creon around the same time so I am not sure if it's one or both helping. Ask your doc if any of those meds could help him. I hope this helps you a little.

Elaine - posted on 08/29/2010

9

1

1

Since he's on tube feedings all he gets is Ketocal 3:1 formula. He has had reflux in the past and it seems that it's come back like a monster with this new diet. And apparently the Miralax is causing gas. We now have him on prevacid and over the counter infant gas drops. It's a bit better but not great.

I'm ready to have my "normal" happy little guy back.

Amanda - posted on 08/29/2010

42

39

2

My daughter has been on the diet about a month. I can't really help with your situation as I don't have any experience with tube feeding. However, I wondered if he's maybe getting too much during a feeding? I would try talking to your dietician to have her help you break up the meals, i.e. smaller amounts more times a day. Or reduce calories. Sorry, I really don't know how tube feeds work, so you'll have to translate that to your needs. But I would try something along those lines before adding more Miralax, as that really doesn't sound like it's the problem, unless it's very infrequent. I believe a lot of kids also experience reflux, if you want to ask about that. Another if, if you think it could be gas, you could try the infant's Mylicon drops (check the charliefoundation.org list, but I think they're on there) if your son is a little one. Well, I don't know if I'm helpful, but those are my thoughts for you. Also, have I seen your name over at the Yahoo Keto group? They seem like a good group to ask. Lots of active & knowledgeable parents there.

I hope you figure out what's upsetting your little guy soon! Blessings to you and him,
Amanda K.

Sandy - posted on 08/29/2010

267

866

15

My son had been on Keto Diet but didn't have any tummy problems. My advice is to see which one of the foods is giving him discomfort. One of the foods may be causing gas. Lots of times veggies do it. Need to experiment. Mix the cream with water to make a 'milk' drink. Give him flax seed oil every morning. It helps the intestines a lot. My son is on adult doses of 2 seizure drugs and without that or cod liver oil ... he would never go poop. Good luck.
Sandy Lora

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms